Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Taste loss after taking topamax and ultram for back pain. What can be done?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
I have experienced about 70% taste loss after taking Topamax, and Ultram for back pain. My back pain is gone, but now I cannot taste anything except salty taste! I saw my Pain Mgt Specialist, and he said he'd never heard of such a thing! Obviously he is not well versed in medicine! Can you help me get my taste back? This happened to me about 20 years ago when I was given a drug by a psychiatrist. He told me to stop the meds and he gave me an RX for a tiny pink pill (which cured my tasted in about one week). Do you have any idea what he gave me? I know it works! Medications Include: Topiramate 25 mg Meloxicam 50 mg Tramadol (200 mg) and a variety of psychiatric drugs
Posted Mon, 2 Dec 2013 in Medicines and Side Effects
Answered by Dr. Preeti Parakh 5 hours later
Brief Answer: Topiramate can cause loss of taste sensation. Detailed Answer: Hi, Welcome to Healthcare Magic! You are right in saying that topiramate can cause loss of taste sensation. You can show this link ( WWW.WWWW.WW to your doctor. It is the case report of a child who lost his taste and smell sensation with topiramate and was able to regain it when the drug was stopped. Also inform your doctor that you have had this in the past as well so that he will agree to stopping topiramate and prescribing something else if needed. Regarding the pink pill, I guess it must have been a tablet containing B-complex vitamins as these are necessary for a healthy tongue and any deficiencies can cause damage to the lining of the tongue, causing altered taste sensation. Hope this solves your problem. Please feel free to ask if you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor